Kansas, 2013

Hail in Kansas, June 20, 2013

June 20, 2013 · NWS GLD · 2 events in 2 counties and zones

During the late afternoon and into the evening a couple strong thunderstorms developed over Northwest Kansas, moving to the northeast. The largest hail reported was 3/4 in northern Wichita and northern Thomas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and into the evening a couple strong thunderstorms developed over Northwest Kansas, moving to the northeast. The largest hail reported was 3/4 in northern Wichita and northern Thomas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:57 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 20, 1:57 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT THU JUN 20 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 157 PM MDT THU JUN 20 2013

OVERALL...HOT AND MOSTLY DRY SUMS UP THE SHORT TERM FORECAST. ON
THE LARGE SCALE A BROAD UPPER LOW OVER THE PACIFIC NORTHWEST WILL
BE GENERALLY STATIONARY DURING THE SHORT TERM WHILE A WEAK RIDGE
OVER THE EASTERN PLAINS MOVES EAST. LOCAL SOUTHWEST FLOW WILL
EXIST DURING THE ATMOSPHERIC COLUMN WHICH WILL CAUSE THE OCCASIONAL
WEAK SHORTWAVE TROUGH TO MOVE ACROSS THE HIGH PLAINS FROM THE
CENTRAL ROCKIES.

REST OF TODAY...SUNNY AND HOT WITH A MARGINAL CHANCE FOR
THUNDERSTORMS TO DEVELOP IN THE NORTHERN CWA /EXTREME SW NEBRASKA
AND ADJACENT KANSAS COUNTIES/. 850MB TEMPS ARE IN THE LOWER TO MID
30S C...WHICH ARE ON THE WARM SIDE FOR MID-JUNE...AND WITH FULL
SUNSHINE AND MIXING WILL RESULT IN HIGHS IN THE MID 90S. SKIES ARE
SUNNY WITH THE EXCEPTION OF A LIGHT LAYER OF SMOKE IN THE WESTERN
PARTS OF THE CWA FROM ONGOING FIRES IN COLORADO. WINDS ARE
CIRCULATING AROUND THE ELONGATED LOW ALONG THE KANSAS-COLORADO
BORDER...WITH LIGHT NORTHEASTERLY WINDS IN EASTERN COLORADO AND
STRONGER SOUTHERLY WINDS EAST OF HIGHWAY 83. LOWERED POPS LEAVING
JUST A SMALL AREA OF SLIGHT CHANCE POPS IN THE NORTHEASTERN EDGE
OF THE CWA SINCE CONVECTION THIS AFTERNOON APPEARS UNLIKELY DUE A
VERY STRONG CAP EXPECTED TO STAY IN PLACE. STILL...SHOULD THE CAP
BREAK STORMS WOULD BE IN A FAVORABLE ENVIRONMENT FOR MULTICELL
CONVECTION WITH STEEP LOW AND MID LEVEL LAPSE RATES...2000 J/KG OF
MLCAPE AND 20-30 KTS OF EFFECTIVE SHEAR. THE BEST TIME FOR THIS
WOULD BE LATE AFTERNOON...WITH A SMALL WINDOW FOR CONVECTION TO
BEGIN BEFORE THE SUN SETS AND DAYTIME HEATING IS LOST. CONVECTION
WOULD BE VERY HIGH BASED...SO GUSTY WINDS WOULD BE THE PRIMARY
THREAT.

TONIGHT...BARRING ANY CONVECTION FROM THE LATE AFTERNOON...CONDITIONS
OVERNIGHT LOOK TO BE CLEAR AND BREEZY. THE NOCTURNAL LOW LEVEL
JET WILL RETURN AGAIN TONIGHT...ALBEIT A BIT WEAKER AND HIGHER IN
ALTITUDE THAN LAST NIGHT. LOWS IN THE 60S TO NEAR 70 IN THE EASTERN
PARTS OF THE CWA. MID AND LOW-LEVELS APPEAR MUCH DRIER THAN LAST
NIGHT...SO MORNING FOG/STRATUS IS NOT EXPECTED TO DEVELOP.

FRIDAY...SIMILAR TO TODAY BUT WARMER. SLIGHT CHANCE FOR CONVECTION
RETURNS LATE IN THE DAY AS A SURFACE LOW MOVES NORTHEAST AND
ANOTHER DEVELOPS IN ITS PLACE AHEAD OF A SHORTWAVE TROUGH IN
EASTERN COLORADO. 850 MB TEMPS WILL BE JUST AS WARM IF NOT WARMER
THAN TODAY AND THIS WILL LEAD TO HIGHS APPROACHING 100. DRY AIR IN
EASTERN COLORADO AND SOME ADJACENT KANSAS COUNTIES SOUTH OF INTERSTATE
70 AND BREEZY SOUTH WINDS COULD LEAD TO FIRE WEATHER CONDITIONS TO
BE MET. HOWEVER...IN COLLABORATION WITH NEIGHBORING OFFICES
BELIEVE THE RAIN FROM THE PAST WEEK WILL PREVENT FUELS FROM
REACHING CRITICAL LEVELS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 157 PM MDT THU JUN 20 2013

FRIDAY NIGHT...THE BEST CHANCE FOR CONVECTION WILL BE OVER THE NORTHWEST
PART OF THE REGION DUE TO THE PROXIMITY OF SHORTWAVE TROUGH MOVING ACROSS
THE NEBRASKA PANHANDLE.

SATURDAY...A MID LEVEL SHORTWAVE WILL MOVE ACROSS NORTHEAST
COLORADO DURING THE AFTERNOON. A TIGHT GRADIENT OF MIXED LAYER CAPES
WILL EXTEND ACROSS THE CENTRAL PART OF FORECAST AREA IN AN AREA OF
LOW LEVEL MOISTURE CONVERGENCE. SO...WILL KEEP A MENTION OF
THUNDERSTORMS THERE DURING THE AFTERNOON. FURTHER WEST ACROSS THE
COLORADO COUNTIES...EXPECT DRY AIR TO MIX TO THE SURFACE WITH
RELATIVE HUMIDITIES DROPPING BELOW 15 PERCENT. CURRENTLY...SURFACE
WINDS LOOK TO BE MARGINAL FOR A FIRE WEATHER HIGHLIGHT...BUT IT
WILL BE CLOSE.

SATURDAY NIGHT...A WEAK FRONT WILL BE STATIONARY FROM NORTHEAST
NEBRASKA TO FAR NORTHWEST KANSAS. HAVE CONTINUED POPS ALONG THE
CONVERGENCE ZONE NEAR THE FRONT GIVEN MIXED LAYER CAPES IN EXCESS OF
1500 J/KG AND POSITION OF 700 MB THETA-E RIDGE AXIS. THE AIR MASS
WILL STABILIZE AFTER 06Z AS FRONT MOVES SOUTH.

SUNDAY AND SUNDAY NIGHT...A WEAK COLD FRONT WILL PUSH THROUGH THE
FORECAST AREA WHICH WILL DROP MAXIMUM TEMPERATURES 5-10 DEGREES
SUNDAY AFTERNOON. ALTHOUGH THE AIR MASS WILL DRY SLIGHTLY BEHIND THE
FRONT...EXPECT ENOUGH INSTABILITY/FORCING ALONG THE FEATURE TO
PRODUCE SCATTERED THUNDERSTORMS...ESPECIALLY BETWEEN 00Z-03Z WHEN
CONVECTIVE INHIBITION WILL BE AT A MINIMUM.

MONDAY AND MONDAY NIGHT...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE
AREA AS CYCLONIC FLOW REMAINS CENTERED OVER THE PACIFIC NORTHWEST.
A FEW WEAK SHORTWAVE TROUGHS WILL MOVE ACROSS THE FORECAST AREA...
BUT MODEL SOUNDINGS ARE VERY DRY BELOW 500 MB. SO...WILL KEEP THE
FORECASTS DRY.

TUESDAY THROUGH THURSDAY...500 MB HIGH IS PROGGED TO BE CENTERED
OVER THE FOUR CORNERS REGION BRINGING DRY CONDITIONS TO THE HIGH
PLAINS. EXPECT 850 MB TEMPERATURES TO EXCEED 30 DEGREES CELSIUS OVER
THE WESTERN HALF OF THE FORECAST AREA. WITH ELEVATED MIXED LAYER IN
PLACE...CONVECTION WILL BE LIMITED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1136 AM MDT THU JUN 20 2013

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT GLD AND MCK. WIND
DIRECTION AT GLD CARRIES SOME UNCERTAINTY DUE TO AN ELONGATED LOW
PRESSURE/SURFACE TROUGH ALONG THE KANSAS-COLORADO BORDER...THOUGH
MAGNITUDE IS EXPECTED TO REMAIN LIGHT THIS AFTERNOON. TONIGHT A LOW
LEVEL JET WILL CAUSE INCREASED SOUTHERLY WINDS AT GLD...SIMILAR TO
LAST NIGHT. THERE EXISTS A MARGINAL CHANCE FOR THUNDERSTORMS NEAR
MCK LATE THIS AFTERNOON...BUT GIVEN CERTAINTY THAT STORMS WILL BE
FARTHER NORTH DID NOT INCLUDE ANY MENTION OF STORMS IN TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JJM
LONG TERM...MENTZER
AVIATION...JJM
Hazardous weather outlook, Jun 20, 10:44 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU JUN 20 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT THU JUN 20 2013 /1144 AM CDT THU JUN 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS VERY LATE THIS
AFTERNOON THROUGH EVENING IN EXTREME SOUTHWEST NEBRASKA AND
ADJACENT COUNTIES IN NORTHWEST KANSAS. A FEW STORMS MAY BE STRONG
WITH GUSTS UP TO 50 MPH THE PRIMARY THREAT...BUT SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE VERY LATE FRIDAY AFTERNOON
GENERALLY EAST OF THE COLORADO KANSAS BORDER AND AGAIN LATE
SATURDAY AFTERNOON INTO EARLY EVENING. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

THUNDERSTORM CHANCES CONTINUE SUNDAY INTO SUNDAY NIGHT FOR AREAS
GENERALLY ALONG AND NORTH OF INTERSTATE 70. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON IN EXTREME
SOUTHWEST NEBRASKA AND ADJACENT COUNTIES IN NORTHWEST KANSAS.

JJM

In the hours before

Special weather statement, Jun 20, 4:36 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM CDT THU JUN 20 2013

KSZ042-202250-
WICHITA-
536 PM CDT THU JUN 20 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARIENTHAL...MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL AND WINDS TO 50 MPH
ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3856 10139 3870 10119 3870 10112 3848 10112
      3843 10119
TIME...MOT...LOC 2234Z 224DEG 33KT 3857 10118

LUNDQUIST
Local storm report, Jun 20, 5:03 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     DUST STORM       5 S TRIBUNE             38.40N 101.75W
06/20/2013                   GREELEY            KS   TRAINED SPOTTER

            DUST FROM SHOWER AND THUNDERSTORM OUTFLOW RESULTING IN
            REDUCED VISIBILITY TO AROUND A QUARTER OF A MILE.

&&

BRB
Special weather statement, Jun 20, 5:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM CDT THU JUN 20 2013

KSZ041-202330-
GREELEY-
503 PM MDT THU JUN 20 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY IN WEST CENTRAL
KANSAS...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS SOUTH OF TRIBUNE...MOVING NORTHEAST AT 25-30
MPH.  WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
VISIBILITIES OF A QUARTER MILE HAVE BEEN REPORTED 5 MILES SOUTH OF
TRIBUNE DUE TO DUST CAUSED BY THUNDERSTORM OUTFLOW WINDS.

&&

LAT...LON 3848 10198 3849 10161 3829 10162 3828 10198
TIME...MOT...LOC 2302Z 221DEG 22KT 3841 10183

LUNDQUIST
Special weather statement, Jun 20, 5:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM CDT THU JUN 20 2013

KSZ041-202330-
GREELEY-
505 PM MDT THU JUN 20 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY IN WEST CENTRAL
KANSAS...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER SOUTHERN GREELEY COUNTY...MOVING NORTHEAST AT
25-30 MPH.  WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
VISIBILITIES OF A QUARTER MILE HAVE BEEN REPORTED 5 MILES SOUTH OF
TRIBUNE DUE TO DUST CAUSED BY THUNDERSTORM OUTFLOW WINDS.

&&

LAT...LON 3848 10198 3849 10161 3829 10162 3828 10198
TIME...MOT...LOC 2302Z 221DEG 22KT 3841 10183

LUNDQUIST
Special weather statement, Jun 20, 5:08 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT THU JUN 20 2013

KSZ041-042-202330-
GREELEY-WICHITA-
608 PM CDT THU JUN 20 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EAST CENTRAL GREELEY COUNTY AND WESTERN WICHITA COUNTY
IN WEST CENTRAL KANSAS...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SELKIRK...MOVING NORTHEAST
AT 40 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  LEOTI BY 620 PM CDT...

PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL AND WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3853 10164 3861 10146 3847 10129 3839 10155
      3841 10165 3850 10166
TIME...MOT...LOC 2308Z 237DEG 33KT 3848 10152

LUNDQUIST
Special weather statement, Jun 20, 5:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM CDT THU JUN 20 2013

KSZ041-042-202340-
GREELEY-WICHITA-
630 PM CDT THU JUN 20 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY AND WICHITA COUNTY IN WEST
CENTRAL KANSAS...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
TRIBUNE TO 10 MILES NORTH OF LEOTI...MOVING NORTHEAST AT 40 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  RURAL GREELEY COUNTY AT 540 PM MDT
  RURAL WICHITA COUNTY AT 640 PM CDT

PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL AND WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3860 10183 3869 10151 3871 10139 3870 10112
      3853 10113 3845 10174
TIME...MOT...LOC 2330Z 243DEG 33KT 3855 10164 3863 10126

LUNDQUIST

The radar

The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wichita

When
June 20, 5:40 PM CST
Where
Wichita County, 6.58 mi NNE of St Theresa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.640, -101.390

Hail, Thomas

When
June 20, 6:23 PM CST
Where
Thomas County, 8.31 mi N of Brewster
Measured
0.75 in hail
Reported by
Public
Coordinates
39.490, -101.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452824, 452825.